Wisconsin, 2018Cold in Wisconsin, December 28, 2018
December 28, 2018 · NWS MKX · 1 event in 1 county or zone
A man died from hypothermia in a lagoon near Froedtert Hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died from hypothermia in a lagoon near Froedtert Hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 27, 11:53 PM CST, 7 minutes earlier.
Area forecast discussion, Dec 27, 11:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1153 PM CST Thu Dec 27 2018
.UPDATE...The forecast is on track for tonight through Fri nt.
&&
.AVIATION(06Z TAFS)...Cigs will range from 600-1500 feet for early
Fri AM through the afternoon. However, areas of VFR Cigs will
occur at times over se WI during the early morning hours. Areas of
fog toward central WI. Rain will change to light snow Fri
afternoon into the evening with vsbys of 1-3SM. The Cigs will rise
to 1-3 kft Fri nt.
&&
.PREV DISCUSSION... (Issued 833 PM CST Thu Dec 27 2018)
UPDATE...Sct showers will continue the remainder of the night
with weak warm, moist advection continuing until the occluded
front arrives after midnight. Pcpn will redevelop for Fri
afternoon as the trailing cold front and weak low to mid level
frontogenesis moves across srn WI. Rain will change to light snow
beginning over central WI into se WI through the afternoon into
the early evening hours. Snow accums less than an inch expected.
AVIATION(00Z TAFS)...LLWS will continue until about 06Z when the
sly LLJ weakens below 40 kt. Cigs will range from 400-1500 feet
the remainder of the night and through Fri. Areas of fog toward
central WI. Rain will change to light snow Fri afternoon into the
evening with vsbys of 1-3SM. The Cigs will rise to 1-3 kft Fri nt.
MARINE...Breezy sly winds tonight into Fri AM will become brisk
nly winds from north to south across Lake MI via a cold frontal
passage from late Fri AM into Fri eve. At this time, it appears
the nly winds will remain below gale force.
A Small Craft Advisory will continue over the nearshore waters of
se WI until 12Z Fri for lingering high waves and gusty sswly
winds. Gusty west winds on Friday will turn to the north late
afternoon and evening. The wind gusts may reach Small Craft
Advisory levels Friday and Friday night.
PREV DISCUSSION... (Issued 336 PM CST Thu Dec 27 2018)
DISCUSSION...
Tonight Into Friday Morning...Forecast Confidence Is Medium.
Main area of rain has pushed north of the forecast area, with very
light rain/drizzle lingering over the area. There is another area
of rain developing and should push northeast through the area from
far northern Illinois through early this evening. This is being
driven by some 500 mb vorticity advection and some low level warm
air advection. Mesoscale models suggest support this moving
through. May see some rumbles of thunder in the southwest
counties into this evening, where there is weak low level
instability.
The drizzle/very light rain and some fog should linger tonight
into Friday morning, as the main dry slot moves into the area.
Not sure about dense fog potential, and will need to monitor for
this. Mild temperatures will linger tonightThe Cigs will rise to
1-3 kft Fri nt..
Friday Afternoon Into Friday Evening...Forecast Confidence Is
Medium.
The cold front will move southeast through the area Friday
afternoon, with temperatures gradually falling in the afternoon
and evening behind the front. Low level convergence with the front
and 850 mb trough should bring a light rain/drizzle mix with and
change to light snow Friday afternoon and evening. There may be
some light freezing drizzle as well in northern parts of the area
in the afternoon, though think this should not be widespread
enough to cause any issues. Should see slushy light snow
accumulations under an inch later Friday into Friday evening. This
may cause minor issues with the evening commute Friday.
Saturday and Sunday - Confidence...Medium
The lingering cyclonic flow/low level thermal trough will give way
to increasing surface/850 millibar ridging on Saturday. then we will
quickly transition to a warm air advection regime heading into
Sunday as pressure gradient tightens up and south/southwest winds
increase. 925 temps will bounce back from -10c on Saturday to near
0c by later Sunday. But this warmup will be tempered somewhat by
the gusty winds.
Monday and Monday night - Confidence...Low to Medium
A developing 500 millibar trough carves out across the middle of the
country. In the low levels there is some phasing of a weak northern
low and one riding northeast through the Ohio Valley. the GFS is
showing a more pronounced deformation area of precipitation across
the area while the 12z GEM and 00z ECMWF suggest a glancing shot
into the far southeast corner of WI or a miss. The 12z ECMWF has now
shown a trend towards the GFS solution with qpf, although lighter
than the GFS, still brings measurable precip into the cwa. Will
likely go with blended pops for this timeframe though pops may need
boosting as we draw closer.
Tuesday and Wednesday - Confidence...Medium
A chilly period setting up with cold air advection taking hold on
back side of the passing low. The 12z GFS kicks this in a smidge
sooner than the 00z ECMWF. Nevertheless the consensus is there for
925 temps dropping into the negative teens celsius with rather
blustery conditions. The GFS suggests some snow shower activity in
the cold advection regime On Tuesday while the ECMWF and GEM less so.
Thursday - Confidence...Medium
WAA regime is proggd to take hold with the 12z GFS showing a quick
hitting potential of some light snow during the afternoon and
evening. The GEM has a more pronounced surface trough with a more
area wide light snow event. Will stick with the blended pops.
AVIATION(21Z TAFS)...Area of rain should move northeast through the
area late this afternoon into early this evening. Otherwise, very
light rain/drizzle is expected to linger tonight into Friday morning
across the area. IFR/LIFR ceilings should linger into this evening,
though VFR ceilings may move northeast into the area this evening
and perhaps linger overnight into Friday morning.
Visibility values should be in the 2 to 4 mile range in any very
light rain/drizzle/fog. May see lower values if fog gets more
widespread tonight into Friday morning. Gusty southeast winds
this afternoon will veer south then southwest tonight. Low level
wind shear remains into this evening, for 45 to 50 knot 2000 foot
level winds across the area.
Should see a batch of light rain/drizzle to mix with and change
to light snow northwest to southeast across the area Friday
afternoon and evening. Madison may see this by middle afternoon,
and the southeast terminals by 6 PM CST, lasting into Friday
evening before ending. Any slushy accumulations would be under an
inch. Winds will gradually veer to the northwest after the cold
front moves through Friday afternoon, with some gusts to around 20
knots.
MARINE...
Nearshore Waters...
Small Craft Advisory is in effect until 6 AM CST Friday morning
for the nearshore waters of Lake Michigan. Southeast to south
winds of 15 to 25 knots, with gusts to 30 knots, are expected into
this evening. These winds will become south and decrease to 10 to
20 knots later tonight, becoming southwest late. High waves of 7
to 13 feet are expected to continue into this evening, gradually
subsiding to 3 to 6 feet later tonight.
The southwest winds may remain gusting to around 25 knots Friday
morning south of North Point Lighthouse, so the Small Craft
Advisory may need to go further into Friday there.
May also see some fog development tonight into early Friday
morning, with mild dew points moving over cool lake waters. Dense
fog may occur, but uncertain at this time with the areal coverage.
Should see winds veer to the north and gusts of 25 to 30 knots
later Friday afternoon into Friday night, after a cold front
moves through the area. A Small Craft Advisory will be needed for
this period.
Open Waters...
Gale Warning continues until 9 PM CST this evening for the open
waters of Lake Michigan. Southeast to south winds with frequent
gusts of 35 to 40 knot gales are expected. Winds should gradually
decrease by later this evening, with gusts to 30 knots expected.
High waves are expected across western portions of the lake,
gradually subsiding tonight.
Winds will veer to the southwest later tonight, with gusts of 25
to 30 knots still expected. These winds will veer to the northwest
and north Friday afternoon and night from north to south across
the lake, as a cold front moves through the region. Another period
of gale force gusts to 35 knots are possible later Friday
afternoon into Friday night. Waves will build over the eastern
and southern portions of the lake.
May also see some fog development tonight into early Friday
morning, with mild dew points moving over cool lake waters. Dense
fog may occur, but uncertain at this time with the areal coverage.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 6 AM CST Friday for LMZ643>646.
&&
Update...Gehring
Tonight/Friday and Aviation/Marine...Wood
Friday Night through Thursday...Collar
Hazardous weather outlook, Dec 27, 7:08 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
708 PM CST Thu Dec 27 2018
WIZ046-047-051-052-056>060-062>072-290115-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
708 PM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Rain may cause rises on area streams and rivers.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
A period of slushy snow is expected Friday afternoon and evening
with accumulations up to one inch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however your rain and snow
reports are always appreciated.
LMZ643>646-290115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
708 PM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
A Small Craft Advisory is in effect for gusty south winds and
high waves.
Patchy fog is possible.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Gusty west winds on Friday will turn to the north late afternoon
and evening. The wind gusts may reach Small Craft Advisory levels
Friday and Friday night.
A Small Craft Advisory may be needed on Sunday for breezy
southwest winds. Small Craft Advisory conditions may return
Tuesday due to brisk north winds.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-290115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
708 PM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
Areas of fog may become dense tonight as mild and humid air flows
over the colder waters of Lake Michigan.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Brisk northerly winds are forecast with the passage of a cold
front for Friday and Friday evening. The cold front will move
north to south across the lake from the late morning into the
evening. A few gale force gusts are possible.
www.weather.gov/mkx
Cold/Wind Chill, Milwaukee
- When
- December 28, 12:00 AM CST to 9:00 AM CST
- Where
- Milwaukee forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
A deceased homeless man was found partially submerged in a lagoon near Froedtert Hospital. The Milwaukee County Medical Examiners Office determined the primary cause of death as hypothermia. He was also intoxicated and likely fell into the lagoon.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20181 death · $15,000 · 1 event
- Flash Flood and Flood in Tennessee, December 28, 20181 death · 2 events
- Flooding in North Carolina, December 28, 2018$24,000 · 6 events
- Damaging Wind in South Carolina, December 28, 2018$25,000 · 61 kt wind · 1 event
- Winter Weather in Wisconsin, December 28 to 29, 201820 events
- Dense Fog in Maryland, December 28 to 29, 201813 events
- Cold in South Dakota, December 28 to 29, 201812 events
- Flooding and Heavy Rain in North Carolina, December 28 to 29, 20189 events
- Dense Fog in Virginia, December 28 to 29, 20189 events
- Blizzard and Heavy Snow in Alaska, December 28 to 31, 201871 kt wind · 7 events
- Cold in Minnesota, December 28 to 29, 20187 events
- Heavy Snow in Washington, December 28 to 29, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799751.